Potassium, an electrolyte, plays many important roles in the body. The heart, in particular, relies on potassium for critical functions. Transmission of chemical "messages" in muscle and nerve fibers also requires potassium. Because anesthetic medications independently alter these functions, potassium balance must be maintained to ensure safe anesthesia. Hypokalemia, a lower than normal potassium, introduces potential dangers in conjunction with anesthetic drugs as described in "Miller's Anesthesia, 7th edition."
Abnormal Heart Rhythm
Hypokalemia results from reduced intake of potassium in significant states of malnutrition such as those caused by starvation and severe alcoholism. Low potassium levels make it harder for the heart to regulate its electrical activity. As a result, abnormal heart rhythms may develop. Ranging from the occasional harmless skipped beat to life-threatening changes in rhythm that lead to cardiac arrest, an imbalance of potassium demands respect and attention prior to initiating anesthesia. As had been known for years and reinforced by more recent research, including a 2003 study published in "Anesthesiology", many anesthetic drugs are known to "sensitize" the heart muscle and make it easier for these dangerous changes in heart rhythm to occur. The combination of a very low potassium level in the blood and anesthesia could potentially lead to serious or even fatal consequences.
Muscle cells use potassium in the process of contraction so weakness results from very low potassium levels. Some commonly prescribed medications such as diuretics promote potassium loss in the urine. Additionally, patients suffering from vomiting and diarrhea lose potassium. Although the level doesn't usually drop low enough to cause problems in most people, the addition of anesthesia with muscle relaxing medication enhances the effect. Muscle dysfunction after anesthesia from a combination of these factors may contribute to slowed awakening, poor respiratory function and prolonged weakness, explains "Miller's Anesthesia."
Measuring potassium and correcting a deficit before surgery seems like a easy fix to minimize the additive risk of hypokalemia and anesthesia. As with most dilemmas in clinical medicine, it is not this simple. Potassium can be found in the body inside cells or floating in the serum. Blood tests measure only that potassium in the serum, so total potassium may actually be elevated. Medications such as insulin or inhalers containing albuterol cause the potassium to move into the cells so that when measuring potassium, the reported value is deceivingly low. Giving additional potassium increases this total level, creating dangers from a potassium level that is too high.
Since, as "Miller's Anesthesia, " explains, modestly low levels are usually tolerated well by the body, treatment isn't always necessary.
In addition, administering potassium sometimes presents more danger of arrhythmias than not treating a modestly low level, as summarized in "Brennar and Rectors: The Kidney, 8th edition."
Given all of these variables, each person presenting for anesthesia must be evaluated on an individual basis to assess the risk to benefit ratio of proceeding with surgery and anesthesia. When low potassium is present, information regarding other medical conditions, medications, past potassium levels and history of symptoms directs the anesthesiologist's care of the hypokalemic patient.
- "Miller's Anesthesia, 7th edition"; Ronald D. Miller, MD, Lars I. Eriksson, MD, Ph.D., et al; 2009
- "Anesthesiology"; Effects of Inhalational Anesthetics on L-type Ca2+ Currents in Human Atrial Cardiomyocytes during β-Adrenergic Stimulation; Jens Fassl, M.D., Christian R. Halaszovich, Rocco Hüneke, M.D., et al; July 2003
- "Brenner and Rector's: The Kidney, 8th edition";Barry M. Brenner, M.D.; 2007